×

zbMATH — the first resource for mathematics

Inertial manifolds for retarded second order in time evolution equations. (English) Zbl 1023.35087
The author investigates a nonlinear damped wave equation with retardation: \[ \partial^2_t u+2\varepsilon \partial_tu+Au =B(u_t),\quad \varepsilon> 0\tag{1} \] with initial data \(u(\theta)= u^0(\theta)\), \(\theta\in [-r,0]\), \((\partial_tu) (0)=u^1\). Here \(\varepsilon >0\) is a not necessarily small parameter and \(A\) a selfadjoint positive operator on a Hilbert space \(H\) with spectrum \[ 0<\mu_0 \leq\mu_1\leq \dots,\lim \mu_k=\infty,\;k\to\infty. \] The operator \(A\) gives rise to fractional pover spaces \(D(A^\alpha)\), \(\alpha\in [0, \tfrac 12]\) endowed with norm \(\|\;|_\alpha= \|A^\alpha\|\) and to the function space \(C_\alpha=C( [-r,0];D(A^\alpha))\); for \(u\in C([-r,\infty]\); \(D(A^\alpha))\) and \(t\geq 0\), \(u_t\in C_\alpha\) is given by \((u_t)(\theta)= u(t-\theta)\), \(\theta\in [-r,0]\). On \(C_\alpha\) one has a norm according to \[ |v|_\alpha= \sup\bigl\|A^\alpha v(\theta) \bigr\|,\;\theta\in [-r,0]. \] The nonlinearity \(B(\cdot)\) in (1) has the form: \[ B(v)=B_0 \bigl(v(0)\bigr)+ B_1(v),\;v\in C_\alpha, \] where \(B_0\) maps \(D(A^\alpha)\) into \(H\) while \(B_1\) maps \(C_\alpha\) into \(H\). The retardation is thus built into \(B_1\). One assumes Lipschitz conditions: \[ \begin{aligned} \bigl\|B_0(w_1)- B_0(w_2)\bigr\|\leq M_0 \|w_1-w_2\|_\alpha,\quad & w_j\in D(A^\alpha),\\ \bigl\|B_1(v_1)-B_1 (v_2)\bigr\|\leq M_1|v_1-v_2|_\alpha,\quad & v_j\in C_\alpha. \end{aligned} \] Equation (1) is then transformed into a system \[ \partial_t U+A'U= B'(U_t),\;U_0=(u^0,u^1)\tag{2} \] where \(A'(u,v)=(-v,Au+2\varepsilon v)\), \(B'(u,v) =(0,B(u_t))\). Eigenvalues and eigenvectors of \(A'\) are now given by \[ \lambda^\pm_n=\varepsilon \pm(\varepsilon^2-\mu_n)^{\tfrac 12},\;f_n^\pm= (e_n,-\lambda^\pm_n e_n),\;Ae_n=\mu_ne_n. \] For some \(N\), specified below, one assumes \(\varepsilon^2> \mu_{N+1}\). The author now asserts the existence of an inertial manifold for (2) provided that a somewhat involved spectral gap condition is satisfied. It is assumed that \(N\) above is such that besides \(\varepsilon^2<\mu_{N+1}\), the following holds: \[ \lambda^-_{N+1}-\lambda_N^-<c_0 \cdot\mu_{N+1}^{-\tfrac 12}\max\bigl(1,\mu_{N+1}^{\tfrac 12}(\varepsilon^2-\mu_{ N+1})^{-\tfrac 12}\bigr)(M_0+M_1) \] where \(c_0=8(5-17^{\tfrac 12})^{-\tfrac 12} \). Under these assumptions and provided that the gap parameter \(r\) is sufficiently small, Theroem 3.1 of the paper asserts the existence of an inertial manifold for (2). No examples are given.

MSC:
35R10 Functional partial differential equations
37D10 Invariant manifold theory for dynamical systems
37L25 Inertial manifolds and other invariant attracting sets of infinite-dimensional dissipative dynamical systems
35B42 Inertial manifolds
35L70 Second-order nonlinear hyperbolic equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Foias, C.; Sell, G.R.; Temam, R., Inertial manifolds for nonlinear evolutionary equations, J. differential equations, 73, 309-353, (1988) · Zbl 0643.58004
[2] Chow, S.-N.; Lu, K., Invariant manifolds for flows in Banach spaces, J. differential equations, 74, 285-317, (1988) · Zbl 0691.58034
[3] Debussche, A.; Temam, R., Inertial manifolds and their dimension, () · Zbl 0723.58006
[4] P. Constantin, C. Foias, B. Nicolaenko, R. Temam, Integral Manifolds and Inertial Manifolds for Dissipative Partial Differential Equations, Springer, Berlin, Heidelberg, New York, 1989. · Zbl 0683.58002
[5] R. Temam, Infinite Dimensional Dynamical Systems in Mechanics and Physics, Springer, Berlin, Heidelberg, New York, 1988. · Zbl 0662.35001
[6] Boutet de Monvel, L.; Chueshov, I.D.; Rezounenko, A.V., Inertial manifolds for retarded semilinear parabolic equations, Nonlinear anal., 34, 907-925, (1998) · Zbl 0954.34064
[7] Mora, X., Finite-dimensional attracting invariant manifolds for damped semilinear wave equations, Res. notes math., 155, 172-183, (1987) · Zbl 0642.35061
[8] Datko, R.; You, Y.C., Some second-order vibrating systems cannot tolerate small delays in their damping, J. optim. theory. appl., 70, 3, 521-537, (1991) · Zbl 0791.34045
[9] Debussche, A.; Temam, R., Some new generalizations of inertial manifolds, Discrete contin. dynamical systems, 2, 543-558, (1996) · Zbl 0948.35018
[10] Robinson, J., Inertial manifolds with and without delay, Discr. contin. dynamical systems, 5, 813-824, (1999) · Zbl 0954.37037
[11] Taboada, M.; You, Y.C., Invariant manifolds for retarded semilinear wave equations, J. differential equations, 114, 337-369, (1994) · Zbl 0815.34067
[12] J.K. Hale, Theory of Functional Differential Equations, Springer, Berlin, Heidelberg, New York, 1977. · Zbl 0352.34001
[13] Hale, J.K., Asymptotic behavior of dissipative systems, (1988), American Mathematical Society Providence, RI · Zbl 0642.58013
[14] J. Kurzweil, Global Solutions of Functional Differential Equations, Lecture Notes in Math. Vol. 144, Springer, Berlin, 1970, pp. 134-139.
[15] Magalhaes, L.T., Invariant manifolds for functional differential equations close to ordinary differential equations, Funkcial. ekvac., 28, 57-82, (1985) · Zbl 0656.34059
[16] V.I. Fodchuk, Integral manifolds for retarded nonlinear differential equations, Ukranian Math. J. 21(5) (1969) 627-639 (in Russian). · Zbl 0188.15802
[17] Travis, C.C.; Webb, D.F., Existence and stability for partial functional differential equations, Trans. AMS, 200, 395-418, (1974) · Zbl 0299.35085
[18] Chueshov, I.D., On a certain system of equations with delay, occurring in aeroelasticity, J. soviet math., 58, 385-390, (1992) · Zbl 0783.73046
[19] Carvalho, A.N.; Oliveira, L.A., Delay partial differential equations with some large diffusion, Nonlinear anal., 20, 9, 1057-1095, (1994) · Zbl 0809.35148
[20] Chueshov, I.D.; Rezounenko, A.V., Global attractors for a class of retarded quasilinear partial differential equations, C.R. acad. sci. Paris, ser. I, 321, 607-612, (1995) · Zbl 0845.35129
[21] Boutet de Monvel, L.; Chueshov, I.D.; Rezounenko, A.V., Long-time behaviour of strong solutions for a class of retarded nonlinear P.D.E.s, Comm. partial differential equations, 22, 9,10, 1453-1474, (1997) · Zbl 0891.35159
[22] Rezounenko, A.V., Inertial manifolds with delay for retarded semilinear parabolic equations, Discrete contin. dynamical systems, 6, 829-840, (2000) · Zbl 1011.37046
[23] I.D. Chueshov, Introduction to the Theory of Infinite-Dimensional Dissipative Systems, Acta, Kharkov (1999) (in Russian). · Zbl 1100.37046
[24] Chueshov, I.D., Global attractors for nonlinear problems of mathematical physics, Russian math. surveys, 48, 3, 133-161, (1993) · Zbl 0805.58042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.